Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 9, NWS Sacramento, CA

February 3, 1998Tehama County, California

NWS Sacramento, CA issued this flash flood warning at Feb 3, 1998, 2:30 AM PST for Tehama County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 1998, 2:30 AM PST (10:30 UTC)
Expired
Feb 3, 1998, 5:30 AM PST
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

County Tehama County, CA

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 1998-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 1998-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 031034
FFWSAC
CAC103-031330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 AM PST TUE FEB 03 1998

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 530 AM PST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN NORTHERN CALIFORNIA

  ...EAST CENTRAL TEHAMA COUNTY

TEHAMA COUNTY OFFICE OF EMERGENCY SERVICES REPORTS A LEVEE BREAK
ALONG ANTELOPE CREEK NEAR THE CONFLUENCE OF THE SACRAMENTO RIVER.
THIS AREA IS SOUTHEAST OF RED BLUFF AND NORTH OF LOS MOLINOS ALONG
STATE HIGHWAY 99. THIS BREAK POSES A THREAT TO PROPERTY AND RESIDENTS
IN THIS AREA. ADDITIONAL HEAVY RAINS MAY EXACERBATE THE SITUATION
THROUGH THE EARLY MORNING HOURS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 8:40 PM PST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 2, 8:40 PM PST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
840 PM PST MON FEB 2 1998

STORM CERTAINLY NOT WIMPY AND CONTINUES TO PRODUCE COPIOUS AMOUNTS OF
PRECIP IN AREAS OF CWA...ESPECIALLY CENTRAL AND NORTHERN SAC VLY.
NUMEROUS PROBLEMS BEING REPORTED BY COUNTIES IN THESE AREAS AS WELL
AS IN THE ROSEVILLE AREAS AND IN THE DELTA. ZONES WILL BE UPDATED
SHORTLY DUE TO SOME UPDATES AND CHANGES IN PREVIOUS FLOOD WARNINGS
AND STATEMENTS. ALSO...HAVE RECEIVED REPORTS OF SNOW FALLING UP IN
NORTHEASTERN SHASTA COUNTY. STRONG SLY WINDS CONTINUE TO BLOW THRUOUT
THE AREA. EARLIER...SAC INTL AIRPORT REPORTED A GUST TO 47 KTS. COLD
FRONT STILL NOT HERE YET...SOMEWHERE ALONG THE COAST RIGHT NOW...AND
MOVING SLOWLY THIS WAY...DUE TO REACH THE CNTRL VLY SOMETIME BETWEEN
MIDNIGHT AND 6 AM. EXPECT HEAVIER BANDS OF PRECIP WITH THE COLD FRONT
AS IT MOVES THROUGH. THIS TO CAUSE MORE TROUBLE FOR ALREADY
COMPROMISED AREAS. SIMS

STO...WINTER STORM WARNING TONIGHT FOR THE WEST SLOPES OF THE SIERRA
       NEVADA NORTH OF YOSEMITE.
      SMALL RIVER AND FLOOD WARNING THROUGH 6 AM FOR BUTTE...COLUSA
       ...GLENN...WESTERN PLACER...SACRAMENTO...WEST CENTRAL SHASTA
       ...SOLANO...SUTTER...TEHAMA...YOLO AND YUBA COUNTIES.
      FLASH FLOOD WATCH TONIGHT FOR REMAINDER OF INTERIOR OF NORTHERN
       CALIFORNIA NOT ALREADY COVERED BY SMALL RIVER AND FLOOD
       WARNING.
      WIND ADVISORY THROUGH MIDNIGHT FOR THE SOUTHERN SACRAMENTO AND
       NORTHERN SAN JOAQUIN VALLEYS AND DELTA...MOTHERLODE AND THE
       CLEAR LAKE REGION.

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 5:57 PM PSTFlash Flood WarningSTOGlenn, Tehama3 hr
Feb 3, 12:09 PM PSTFlash Flood WarningSTOAmador, El Dorado51 min
Feb 3, 12:41 PM PSTFlash Flood WarningSTOCalaveras2 hr

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.